Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Tallahassee, FL

March 3, 2001Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2001, 6:13 AM CST for Coffee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 6:13 AM CST (12:13 UTC)
Expired
Mar 3, 2001, 6:45 AM CST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coffee County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 4:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 031215
SVRTLH
ALC031-031245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN ALABAMA

* UNTIL 645 AM CST...

* AT 613 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 18 MILES WEST OF DANLEYS
  CROSSROADS...OR ABOUT 13 MILES NORTH OF ANDALUSIA...MOVING EAST AT
  55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURTIS BY 620 AM CST...
  NEWBY...BY 625 AM CST...
  SHADY GROVE...ELBA BY 630 AM CST...
  NEW BROCKTON BY 635 AM CST...
  VICTORIA...BY 640 AM CST...
  NEW HOPE BY 645 AM CST...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3157 8654 3140 8647 3128 8582 3177 8584

.END

48-TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:30 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 3, 2:30 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EST SAT MAR 3 2001

FORECAST CHALLENGE -- SHORT TERM SEVERE WEATHER THREAT.

--CURRENTLY--
WATER VAPOR IMAGES SHOW STRONG VORT MAX S OF THE TX BIG BEND IN BASE
OF PROGRESSIVE UPPER SHORTWAVE TROUGH MOVING E. ANOTHER VORT MAX
OVER LAS VEGAS IS MOVING E TOWARD THE 4-CORNERS. UPPER FLOW OVER OUR
CWFA IS SWLY DOWNSTREAM FROM THE MEXICO VORT MAX AND ITS ASSOCIATED
SHORTWAVE TROUGH. THIS FLOW IS PARALLEL TO A NEARLY STATIONARY
SURFACE FRONT EXTENDING FROM SE LA THROUGH BIRMINGHAM. A MESOLOW
APPEARS TO BE DEVELOPING ALONG THE FRONT OVER SE LA IN LINE WITH
MODEL PROGS. THIS IS ONE OF MANY SMALL WAVES ALONG THE FRONT NOTED
IN THE MSAS OBJECTIVE ANALYSIS. OVER OUR NW ZONES IN SE AL AND SW
GA...SHOWERS AND THUNDERSTORMS HAVE BEEN PROPAGATING NE ALONG THIS
FRONT WITH SOME EWD PROGRESS.

--FORECAST--
SHORTWAVE TROUGH OVER MEXICO PROGGED TO SHEAR NE TOWARD CWFA AND
PHASE WITH LAS VEGAS FEATURE THIS EVENING. SEVERE WEATHER THREAT
TODAY OVER THE CWFA IS SUBSTANTIAL. PLEASE REFER TO THE SPC DAY 1
CONVECTIVE OUTLOOK /SWODY1/ ISSUED AT 03/06Z FOR DETAILS AND
REASONING. TIMING OF WARM SECTOR CONVECTIVE LINE SHOULD GENERALLY BE
TO OUR WRN ZONES BETWEEN 18Z-00Z TODAY...AND OVER THE FL BIG BEND
AND OUR GA ZONES AFTER 00Z INTO EARLY SUNDAY MORNING.

OVERALL...MODEL PROGS ARE NOT SIGNIFICANTLY DIFFERENT FROM A DAY
AGO. MEAN CYCLONIC FLOW ALOFT WILL PERSIST AS DEEP UPPER VORTEX OVER
THE EXTREME NERN US RETROGRADES SW INTO MEAN TROUGH....ALLOWING
SIGNIFICANT DEEPENING OF THE SURFACE LOW ONCE IT MOVES OFF THE
CAROLINA COASTLINE. OVER OUR CWFA IN THE WAKE OF THIS FEATURE...
STRONG COLD ADVECTION SHOULD KEEP THINGS BLUSTERY WITH LOW
TEMPERATURES DROPPING INTO THE 30S MONDAY AND TUESDAY MORNING.

WILL MENTION POSSIBLE SEVERE TODAY IN ZONES. BASED ON OBSERVED RADAR
TRENDS AND DISCUSSIONS WITH MOB AND BHM...WILL HOLD OFF ON FLOOD
WATCH FOR OUR SE AL ZONES AT THIS TIME.

MARINE - WINDS AND SEAS HAVE BEEN A LITTLE SLOWER TO COME UP THAN
PREVIOUSLY FORECASTED. HOWEVER...LOCAL VAD WIND PROFILES SHOW
BOUNDARY LAYER WINDS TO ALREADY BE WELL ABOVE 20 KNOTS JUST OFF THE
SURFACE...SO WILL SPREAD SCA CONDITIONS FROM W TO E TODAY. DISCUSSED
WITH TBW THE COASTAL FLOOD THREAT SUNDAY EITHER WITH INITIAL
CONVECTIVE LINE OR STRONG WLY GRADIENT WINDS BEHIND FRONT. HAVE
WORDED THIS POSSIBILITY IN COASTAL WATERS FORECASTS. DAY SHIFT CAN
ASSESS NEED FOR COASTAL FLOOD WATCH BASED ON 12Z MODEL DATA AND
EVOLUTION OF SURFACE FEATURES.

FIRE WEATHER - NO CONCERNS.

EXTENDED - OUTSIDE OF COSMETIC ADJUSTMENTS FOR FIRST OR SECOND
PERIODS...WILL LEAVE ALONE.

THANKS TO TBW...MOB...AND BHM FOR COORDINATION THIS MORNING.

PRELIMINARY NUMBERS...
TLH 080/061 069/043 8730
PFN 073/063 067/046 7610
DHN 074/058 066/040 8620
ABY 074/060 066/042 8630
VLD 079/061 070/040 8730

.TLH...
AL...NONE.
GA...NONE.
FL...SCA GMZ750-755-770-775 LATER TDY/TNGT.

FOR A LIST OF COMMONLY USED ACRONYMS AND CONTRACTIONS...SEE OUR WEB
PAGE AT HTTP://WWW.SRH.NOAA.GOV/TLH/TLH/CONTRACTIONS.HTML.

TJT

In the hours before

Local storm report, Mar 3, 3:11 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 AM EST SAT MAR 03 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 AM    2 N BACONTON              GA   WIND DAMAGE
03/03/01   MITCHELL                       *** 2 INJ ***
                                          ONE TRAILER DEMOLISHED.
                                          TWO OCCUPANTS INJURED.
                                          SEVERAL TREES DOWN.
                                          REPORTED BY MITCHELL
                                          COUNTY 911.
Special weather statement, Mar 3, 4:28 AM CST, 1 hour 45 minutes before
ALZ065>069-FLZ007>011-GAZ120>124-142>144-155-156-031600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
528 AM EST SAT MAR 3 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST
ALABAMA...MUCH OF THE EASTERN FLORIDA PANHANDLE...AND EXTREME
SOUTHWEST GEORGIA UNTIL 11 AM EST (10 AM CST)...

HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 50 STATUTE MILES
NORTH AND SOUTH OF A LINE FROM 5 MILES SOUTHWEST OF MOBILE ALABAMA
TO 60 MILES EAST NORTHEAST OF DOTHAN ALABAMA.

THIS INCLUDES THE FOLLOWING COUNTIES...
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...JACKSON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

TJT
Local storm report, Mar 3, 4:46 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 AM EST SAT MAR 03 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 AM    2 N BACONTON              GA   WIND DAMAGE
03/03/01   MITCHELL                       *** 2 INJ ***
                                          ONE TRAILER DEMOLISHED.
                                          TWO OCCUPANTS INJURED.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY MITCHELL
                                          COUNTY 911.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:30 PM CSTSevere Thunderstorm WarningTAECoffee45 min
Mar 3, 12:53 PM CSTSevere Thunderstorm WarningTAEDale67 min
Mar 3, 1:21 PM CSTSevere Thunderstorm WarningTAEHenry39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.